Petition Closed

Warning Labels for Children's Asthma Medication That Causes Suicidal Thoughts and Actions

This petition had 2,612 supporters


We ask the Government to ensure that fluorescent warning labels are compulsory on the outside of the packaging for all medications which contain the active ingredient Montelukast. No child should have to endure suicidal ideation, depression and anxiety.

Currently in Australian there is no consumer information inside or outside of the Singulair packaging. In Australia many children as young as 2 years of age are prescribed an asthma/allergy preventer medication called Singulair (Montelukast). Sadly this medication has resulted in suicide, suicidal ideation, anxiety, agitation, severe nightmares and much more.

Parents in Australia deserve to be able to make an informed decisions about the medications they administer to their children. Once educated they can make a risks vs benefits analysis. 'Informed consent' is lacking when parents don't know of the potential neuropsychiatric side effects of this medication.

Harrison Sellick's Story - Currently 10 years old. 

My son Harrison started taking Singulair (Montelukast) at 2 years old. The longer he was on Singulair the more his behavior became disturbing. By age four, Harrison had very little control over his emotions; he was having meltdowns and was unable to be calmed down. He was constantly putting himself down, saying he hated himself and everyone around him. It was at age four when we remember the suicidal thoughts beginning. 

 By age Five Harrison was out of control, he developed a need to flee, if he became upset he would run. It wouldn't matter where we were, near a main road, in a shopping center or even at home, he would run straight out the door and off down the street. He would flee over small requests such as picking up toys or eating with a fork instead of his hands.

 He would tell me that if I sent him to school he would run out on the road and throw himself in front of a car; there was intent in his eyes. One night during bath time he asked me to break both of his legs so that he would fall to the bottom of the bath and drown, I was horrified, heartbroken, scared and confused.  During one of his medical assessments he stated to the doctor “I feel like there’s nothing in my body, I’m just breathing without lungs, blood just pumping without a heart.” 

 Harrison was 5 years old when he had a suicide attempt; he was in terrible psychological pain and didn’t understand what was happening to him. No child should have to endure the psychological stress our son experienced. It is fair to say that he lost a part of his childhood to this medication; a time of his life that should have been magical and happy was frightening and very low.

 Following are just some of the side effects Harrison suffered:

•    suicidal thoughts and attempt
•    anxiety
•    anger
•    aggression
•    abnormal behaviour
•    depression
•    crying
•    nose bleeds
•    nightmares
•    lack of sensation for urination
•    pains in legs
•    anorexia type thought processes
•    compulsive hand washing and germ phobia
•    agitation
•    stomach pain
•    headaches
•    tiredness
•    disturbances in his attention

 Harrison’s path to recovery has been long and painful but he is getting better every year. We believe that Harrison experienced some long-term side effects from this medication and we are committed to ensuring that other children don’t suffer the way he has suffered.

Other Harrison's Story (no surname provided) - Currently 7 years old

After several years on singulair, my son Harrison was gradually displaying some unusually emotional behaviours. He was an incredibly calm and happy little boy, so the few instances we saw of him totally losing his temper over minor issues was a little concerning.

However, when be was six, his mental health drastically and rapidly deteriorated. We had been away for a long weekend and run out of singulair tablets so he was without them for approximately 3 days. We noticed a dramatic change in him immediately. Harrison developed a deep depression and our usually enthusiastic, cheerful little boy was withdrawn, morose, unmotivated and just so sad. He was convinced that he was unloved and that everyone hated him.

Harrison also began having uncontrollable rages over the most minor of issues. He was violent and would up end furniture in his temper. He would gnash his teeth and contort his face in pure anger over nothing of any consequence at all.

He would also try to run out of the home if he felt upset, which was extremely worrying.

Harrison also developed a deep sense of self loathing. He was unable to look at photos of himself, and would place or photo frames face down so he would not see himself. He loathed having to catch his reflection in the mirror and would sob and say "I just want to look horrible. I deserve to look horrible".

He developed irrational and paranoid fears and was constantly scared that he and his family were in immediate danger.

Things got do bad that Harrison began to say things to me like "I just want to be in heaven now Mum" and "I wish I could fall out of my bed and onto my head" (he has a high, loft style bed). To hear him say things like this, with a desperate, haunted look in his eyes was horrifying.

Since ceasing singulair, Harrison has made huge improvements. He is smiling and energetic again. His enthusiasm and sparkle has returned. He has had a lot of psychological therapy which has helped a lot. However, he still has a way to go before we can say that he has made a full recovery. Unfortunately , we just don't know whether he will suffer from long term side effects and whether a degree of irreversible damage has been done.

We desperately need further research into the effects of this drug to understand why some children are so horribly affected and suffer horrifying neuro psychiatric side effects. It is also crucial that research is conducted into the long term side effects of this drug.

In Conclusion -

Children that take this medication are often unable to communicate the horror they are experiencing so they rely on their parents to identify the side effects. A list of the potential side effects is buried deep in the product information which is not often provided with the prescription. There are no warnings on the outside of the packaging informing parents or adult users to seek medical advice immediately should suicidal ideation or severe behavioural issues present in the user.  As a member of the Montelukast (Singulair) Side Effects Support and Discussion Group, which has over 1900 members (most of which are parents of affected children) we ask that a fluorescent warning label be placed on the outside of the Singulair (Montelukast) packaging in order to educate parents and adult users of these severe side effects. Many affected children suffer long term side effects and their struggles are severe. More research into these side effects and best practice for assisting our children to heal post Singulair (Montelukast) is also required.

We ask the Government to ensure that fluorescent warning labels are compulsory on the outside of the packaging for all medications which contain the active ingredient Montelukast. We hope this will prevent other children from suffering the horror so many children have already endured. 

Package labelling is an important step in protecting children that have no voice.

Here is a link to the 7:30 Report story which went to air on 5 September 2016 - http://www.abc.net.au/7.30/content/2016/s4533265.htm

Kindest regards,
Vanessa Sellick
Advocate for the Awareness of Singulair (Montelukast) Side Effects.



Today: Vanessa is counting on you

Vanessa Sellick needs your help with “The Hon. Greg Hunt and The Australian Therapeutic Goods Administation: Warning Labels for Children's Asthma Medication that Causes Suicidal Thoughts and Actions”. Join Vanessa and 2,611 supporters today.